Alert archive / Florida / Dense Smoke Advisories in 2012

Dense Smoke Advisory 3, NWS Tallahassee, FL

March 27, 2012Leon County, Florida

NWS Tallahassee, FL issued this dense smoke advisory at Mar 27, 2012, 6:19 AM EDT for Leon County, Florida. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2012, 6:19 AM EDT (10:19 UTC)
Expired
Mar 27, 2012, 10:00 AM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WWUS72 KTAE 271019
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 AM EDT TUE MAR 27 2012

...A DENSE SMOKE ADVISORY IS IN EFFECT UNTIL 10 AM EDT THIS
MORNING ACROSS LEON COUNTY...

.SMOKE FROM A CONTROLLED FIRE IN SOUTHWEST LEON COUNTY CONTINUES TO
SPREAD ACROSS LEON COUNTY DURING THE EARLY MORNING HOURS. THIS
SMOKE HAS COMBINED WITH FOG IN PLACES TO DROP VISIBILITIES WELL
BELOW ONE MILE. SEVERAL CITIZENS HAVE REPORTED ISOLATED
VISIBILITIES NEAR ZERO BOTH ACROSS THE NORTH AND SOUTH PORTIONS OF
THE COUNTY. THIS SMOKE AND FOG WILL SLOWLY LIFT THROUGH THE
MORNING HOURS.

FLZ017-271400-
/O.NEW.KTAE.SM.Y.0003.120327T1019Z-120327T1400Z/
LEON-
INCLUDING THE CITIES OF...TALLAHASSEE...SPRING HILL
619 AM EDT TUE MAR 27 2012

...DENSE SMOKE ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A DENSE
SMOKE ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EDT THIS MORNING.

* VISIBILITY...LESS THAN ONE MILE...DOWN TO NEAR ZERO IN ISOLATED
  SPOTS. 

* IMPACTS...THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS.
  MOTORISTS SHOULD EXPECT SUDDEN DECREASES IN VISIBILITY AND DRIVE
  WITH EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE SMOKE...
LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

&&

$$

BLOCK
1 follow-up statement
905 
WWUS72 KTAE 271029
NPWTAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
629 AM EDT TUE MAR 27 2012

...A DENSE SMOKE ADVISORY IS IN EFFECT UNTIL 10 AM EDT THIS
MORNING ACROSS LEON COUNTY...

...CORRECTED TO MENTION USING LOW BEAM HEADLIGHTS IN CALL TO
ACTION STATEMENT...

.SMOKE FROM A CONTROLLED FIRE IN SOUTHWEST LEON COUNTY CONTINUES
TO SPREAD ACROSS LEON COUNTY DURING THE EARLY MORNING HOURS. THIS
SMOKE HAS COMBINED WITH FOG IN PLACES TO DROP VISIBILITIES WELL
BELOW ONE MILE. SEVERAL CITIZENS HAVE REPORTED ISOLATED
VISIBILITIES NEAR ZERO BOTH ACROSS THE NORTH AND SOUTH PORTIONS
OF THE COUNTY. THIS SMOKE AND FOG WILL SLOWLY LIFT THROUGH THE
MORNING HOURS.

FLZ017-271400-
/O.CON.KTAE.SM.Y.0003.000000T0000Z-120327T1400Z/
LEON-
INCLUDING THE CITIES OF...TALLAHASSEE...SPRING HILL
629 AM EDT TUE MAR 27 2012

...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* VISIBILITY...LESS THAN ONE MILE...DOWN TO NEAR ZERO IN 
  ISOLATED SPOTS. 

* IMPACTS...THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS. 
  MOTORISTS SHOULD EXPECT SUDDEN DECREASES IN VISIBILITY AND 
  DRIVE WITH EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE SMOKE...
LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR LOW
BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN
CASE A SUDDEN STOP IS NEEDED.

&&

$$

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this dense smoke advisory went out at Mar 27, 5:27 AM EDT, 52 minutes earlier.

Area forecast discussion, Mar 27, 5:27 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION...updated for aviation section
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 AM EDT Tue Mar 27 2012

.SYNOPSIS...
Deep layer ridging and dry air have combined to provide cloud free
and mild conditions area-wide. The same controlled burn in southwest
Leon county that allowed patchy areas of smoke to be trapped near
the surface last night is smoldering once again this morning. The
only difference this morning is that the afternoon seabreeze was
able to push further inland today, helping spread the smoke from the
afternoon burn across a larger area around Leon county. Close to the
fire, visibilities around 3/4 mile are being experienced. Expect
these extremely low visibilities to remain confined to locations in
Leon and northern Wakulla counties. Elsewhere around the region,
patchy smoke exists from several afternoon fires across north
Florida and south Georgia. Visibilities have not been reduced
(at least not significantly) in these areas of smoke.

.SHORT TERM (Today through Thursday night)...
Expect the smoke from the fire in SW Leon county to linger near the
ground through mid-morning. Thereafter, the smoke should lift and
mix out a bit, however, it will likely remain present all day across
portions of the western Big Bend and eastern panhandle of Florida.
Another dry, but warm afternoon is expected today with highs
reaching the upper 80s across SE Alabama and northern Florida,
reaching the lower to middle 80s elsewhere.

As high pressure settles in just east of the local area on
Wednesday, flow will shift from easterly to southerly allowing for
a slight increase in moisture across the region. This will do little
except allow for slightly more cloud development, with a VERY
isolated chance for a quick sprinkle along the intersection of the
east coast and Gulf coast seabreeze fronts late in the day across
our southeast Big Bend counties.

For Thursday, guidance has come into a bit better agreement with
respect to the weak front approaching the local area from the north.
It appears as though this front will not make it far enough south to
affect our south Georgia and Alabama counties. Thus, expect another
dry afternoon, with only slightly cooler afternoon highs (low to mid
80s) as heights fall slightly with the passing of a shortwave trough
to our north.

Each night, expect lows to range from the lower to middle 50s
inland, to near 60 along the coast. No rain is expected during the
overnight period throughout the short term.

&&

.LONG TERM (Friday through next Tuesday)...
The large scale longwave pattern commences fairly deamplified
highlighted in Nrn stream by ridging moving across Ern third of
Conus with recent Ern trough ejected into Atlc. Srn stream
highlighted by weak trough over TX/OK and weak ridging Ewd to Ern
seaboard. At surface, low off mid-Atlc coast with backdoor cold
front WSW across Cntrl AL/GA with GFS fastest solution. This front
being pushed swd by strong great lakes ridging building SSE into TN
Valley. In response, another ridge has flattened and settled swd
across Cntrl FL.

During the rest of forecast, at mid/upper levels, Srn trough lingers
across Srn Plains with near zonal flow across Nrn Gulf Fri into Sat.
Assocd shortwave moves slowly ewd from ARKLATEX on Fri to across NRN
Gulf region Sat and Sun before lifting rapidly NEWD. By late
weekend, low deepens over TX. In response, ridging builds NWD from
Gulf of Mex to over SE region into Mon. However, by Tues low/trough
finally moves ewd kicking ridge into wrn Atlc. Models continue to
differ on solution with GFS faster than EURO with passage of upper
trough/ shortwave and subsequent building ridge so overall
confidence days 5-7 not very high.

At surface, a ridge over Nrn Gulf maintains a light onshore flow
thru the period. On Friday, front stalls just N of area and then
washes out over weekend out as high pressure builds further down
East Coast into FL. Aided by above shortwave moving ENE across
region, all this should provide enough lift for wdly-sct convection
Fri-Sun with best chance on Sat and across mainly N half of CWA
where the frontal remnants would have best chance to interact with
the local seabreeze fronts. Then in response to surface low
developing over TX and then moving NEWD, front retreats NWD. At same
time, models hint at Gulf low moving NEWD and across local area late
Mon into Tues. That low in tandem with digging upper trough will
insure onshore flow and unseasonably warm temperatures.

Will go with wdly sct-sct pops Fri aftn-Sun aftn and Mon-Tues with
best chance rain Sat aftn. Otherwise nil pops. It should be noted
that model differences still exist and if more southern ECMWF
verifies, pops will be noticeably higher on weekend. With CWA in
warm sector, min/max temps will remain 5 to 10 degrees and 3 to 7
degrees respectively above normal. (Avg inland min/max is 49/76
degrees).

&&

.AVIATION...thru 12z Wed.
Aside from TLH, expect VFR conditions to prevail at all sites thru
the period. A large fire burning 7 miles southwest of the airport
continues to emit large quantities of smoke. With SW flow...smoke
continues to spread out ENE and expect MVFR to IFR vsbys/cigs at TLH
with brief clear skies as the smoke further settles beneath the
inversion thru sunrise. Should see restrictions end by mid morning
as deeper mixing returns VFR conditions. After 06z, near calm onshore
flow will generate MVFR and likely IFR vsbys near sunrise except
Panama City due to fog or fog/smoke combo at TLH.

&&

.MARINE...
A weak easterly surge in winds and seas is expected tonight as winds
continue to veer. Expect marginal cautionary level winds with the
enhancement. Otherwise, winds and seas will remain relatively calm
for the remainder of the week, through the weekend as high pressure
dominates our coastal waters.

&&

.FIRE WEATHER...
Minimum RH is expected to drop below 35% today across inland
sections. However, winds, dispersions and ERC should remain below
critical levels so no warning will be issued. Lowest  humidities on
wednesday afternoon will remain at critical levels. However, unlike
today dispersions will likely exceed 75 across the inland Panhandle.
This would generate red flag conditions, therefore a watch was
issued for this area for Wednesday afternoon. The airmass will
slightly moisten on Thursday. Inland minimum humidities in Florida
will hover in the mid 30s for the rest of the work week, thus there
are no red flag concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   86  54  85  52  84 /   0   0  10   0  10
Panama City   80  61  80  59  78 /   0   0  10   0  10
Dothan        86  56  85  55  83 /   0   0  10   0  10
Albany        83  59  84  56  85 /   0   0  10   0   0
Valdosta      83  57  83  55  84 /   0   0  10   0   0
Cross City    85  54  84  53  82 /   0   0  20   0   0
Apalachicola  78  59  76  58  77 /   0   0  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.

GA...None.

FL...Fire Weather Watch Wednesday afternoon for Calhoun-Central
     Walton-Holmes-Inland Bay-Inland Walton-Jackson-Washington.

GM...None.

&&

Long Term/Aviation/Fire Wx...Block
Synopsis/Short Term/Marine...Harrigan
Hazardous weather outlook, Mar 27, 3:01 AM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EDT TUE MAR 27 2012

ALZ065>068-FLZ007>009-018-019-028-029-034-108-118-128-134-
GAZ120>131-142>148-158>161-GMZ730-750-755-765-770-775-280300-
COFFEE-DALE-HENRY-GENEVA-INLAND WALTON-CENTRAL WALTON-HOLMES-
INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
SOUTH WALTON-COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE-
QUITMAN-CLAY-RANDOLPH-CALHOUN-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-
TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-
BERRIEN-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
301 AM EDT TUE MAR 27 2012 /201 AM CDT TUE MAR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

ALZ069-FLZ010>017-026-027-112-114-115-127-GAZ155>157-280300-
HOUSTON-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-INLAND WAKULLA-COASTAL BAY-
COASTAL GULF-COASTAL FRANKLIN-COASTAL WAKULLA-SEMINOLE-DECATUR-
GRADY-
301 AM EDT TUE MAR 27 2012 /201 AM CDT TUE MAR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SMOKE FROM A CONTROLLED BURN IN SOUTHWEST LEON COUNTY WILL CAUSE
REDUCED VISIBILITIES THIS MORNING FOR PORTIONS OF LEON AND WAKULLA
COUNTIES. ADDITIONALLY...SMOKE FROM ANOTHER SLIGHTLY SMALLER FIRE
LOCATED IN COASTAL GULF COUNTIES HAS CAUSED PERIODIC VISIBILITY
HAZARDS ALONG THE PANHANDLE COAST FROM GULF COUNTY WEST TO PANAMA
CITY. ELSEWHERE...SMOKE IS PRIMARILY AN AIR QUALITY ISSUE. BY MID
MORNING...THE SMOKE WILL BEGIN TO LIFT AND THIN OUT WITH THE
HEATING OF THE AFTERNOON. HOWEVER...IT WILL STILL BE PRESENT TO
THE SENSES ALL AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:53 AM EDTFire Weather WatchTAEBay, Calhoun, Holmes, Jackson, Walton, Washington11 hr
Mar 27, 3:19 PM EDTRed Flag WarningTAEBay, Calhoun, Gadsden, Holmes, Jackson, Jefferson and 4 more27 hr
Mar 27, 3:25 PM EDTDense Smoke AdvisoryTAEBay, Calhoun, Gadsden, Gulf, Jackson, Leon12 hr

Nearby

Dense Smoke Advisories in Florida, 2012Every dense smoke advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.